My feed
Premium

Please
or
to access all these features

Mumsnet doesn't verify the qualifications of users. If you have medical concerns, please consult a healthcare professional.

Allergies and intolerances

Calpol and asthma

17 replies

2Eliza2 · 19/09/2008 09:14

Some very interesting articles about a link between using Calpol (or other paracetomal (sp) products and developing asthma).

The research seems to show a link between using Calpol as little as once a month and a child going on to have asthma or other allergies.

Some commentators are saying that using Calpol as often as once a month is a lot, but I seem to remember that every time I took a baby to have a jab from about two months, they recommended giving Calpol. This was about ten years ago, though.

Add in a few teething incidents and a few colds with a high temperature and it doesn't seem to me that using Calpol once a month is actually that excessive.

But my children are older--ten plus, so perhaps recommendations have changed? HVs and doctors were very keen to prescribe Calpol back then.

OP posts:
Report
Boyswillbeboys · 19/09/2008 11:22

Mine and 6.5 and 5, and when they were babies everyone recommended calpol. In fact I was always told not to use ibuprofen if they were asthmatic.

Report
rebelmum1 · 19/09/2008 11:26

These drugs are not as innocuous as we are made to think. I have a severe allergy to paracetemol and can die from internal swelling. For this reason my dd only gets it in emergencies.

Report
FairLadyRantALot · 19/09/2008 11:30

but rebel, you can become allergic to just about anything....so, doesn't mean that substance is the evil incarnate, now, does it?

Report
rebelmum1 · 19/09/2008 11:34

look

Report
rebelmum1 · 19/09/2008 11:37

Drugs triggered an allergies in me. I'm allergic to most of them. They are not great for your liver and children's livers work more efficiently than ours, it's more dangerous. They shouldn't be given drugs like sweets.

Report
rebelmum1 · 19/09/2008 11:40

I didn't have a single allergic reaction in my life until I took penicillin, now I can't touch any painkilling drug and react badly to other drugs. Adverse reactions to pharmaceuticals can kill you. They are not completely safe and should be used cautiously.

Report
FairLadyRantALot · 19/09/2008 11:44

of course they should be used cautiously....I don't think I implied that it is o.k. to give them out like sweets

what I meant was, that you can be allergic to just about anything, but that that does not mean that the substance a person is allergic too is generally a nasty substance...
All medicines have their place, yes, they all have the possiblity of causing harm depending on the individuals reaction.

I mean , no one would say Nuts are bad, just because some people react allergic, for instance

Report
andiem · 19/09/2008 11:46

as an hcp involved in child health and knowing something about this work
I think the argument is that we are too quick to administer calpol when the children don't need it there is a growing body of evidence that fever is the body's natural defence against infection and giving drugs to reduce it can actuaaly lengthen the period of the illness
what the advice say is to only treat a high fever of 39 and above
also ibuprofen has been shown to be marginally better at treating fever than paracetamol so I would always use that by choice and this is what I advise parents as well
so yes I think paracemtamol is used too frequently and we should perhaps be more relaxed and let nature do it's work

Report
FairLadyRantALot · 19/09/2008 11:46

btw, I had never had an allergic reaction to anything ( even though was plenty of times in Hospital for surgeries/ ahd plenty of anaesthetics, etc...) until I started my Nursing training...

Report
FairLadyRantALot · 19/09/2008 11:49

andiem, now that I do agree with!
I don't actually use Calpol at all, as such....as my Kids will jsut spit it out.
I tend to use Medised (yes, I know meant to be even more evil) and Ibrufen...
My Kids will actually only ever take any medicine if they are feeling truely rotten, as soon as they feel better they will refuse taking anything....

Report
andiem · 19/09/2008 11:51

fair lady medised has paracetamol in it

Report
FairLadyRantALot · 19/09/2008 11:55

I know it has calpol in it...always been a mystery why my Kids would refuse calpol but not medised , that was why I said I don't use Calpol...as such....(btw. if we wanted to be picking...it's Paracetamol that is in it, not calpol )
they are mysterious creatures...I suppose....

Report
Beachcomber · 19/09/2008 12:02

Paracetemol is known (now) to cause problems in susceptible children as the body uses glutathione to process it. Glutathione plays an important role in the complicated picture that is immune system function and detoxifying. If for whatever reason a child is low in glutathione beforehand then giving paracetamol makes things worse.

The routine advice to give kids calpol, etc after vaccine needs rexamined IMO in the light of what we are starting to find out about the complex processes involved.

Report
Beachcomber · 19/09/2008 12:04

Forgot to say, people are given glutathione when they overdose on paracetamol. We know the link is there.

Report
stuffitllama · 20/09/2008 05:33

Hi Beachcomber I haven't been around (at all) but it's good to have the science from you on this one! Some people have known/had doubts about paracetamol for years and years and limited itsuse.. but it seems nly now are conventional ly accepted studies catching up.

Report
shonepone · 23/09/2008 13:56

Hi there - Im wondering - does anyone know - if your child has asthma because of having used paracetamol as an infant, but you stop giving paracetamol from now on, is the asthma going to clear up or is the child stuck with it?
Is there a way of testing levels of glutathione in a child?

Report
icebunny · 15/12/2008 10:35

hi there i think my son has just become allergic to calpol as he has started to get red blotchey area's like a nettle sting. he has used calpol previously with no problems has anyone else come across this????????????

Report
Please create an account

To comment on this thread you need to create a Mumsnet account.